South Dakota, 2003Hail and Damaging Wind in South Dakota, June 5, 2003
June 5, 2003 · NWS FSD · 3 events in 1 county or zone
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Jun 5, 1:45 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU JUN 5 2003
STG CLOSED LOW MOVG THRU WRN SD EARLY THIS AFTN. SCTD TRW POPPING
ACRS THE FSD CWA IN AREA OF STG DYNAMICS AND MDT INSTABILITY. SHEAR
IS PRETTY MUCH NONEXISTENT...SO SUPERCELL DVLPMT NOT XPCTD...BUT
WITH COLD AIR ALF...SMALL TO MARGINAL SVR HAIL IS POSSIBLE INTO
EARLY EVNG. XPCT SHRA CVRG TO INCRS THIS EVNG AND OVRNGT FM W TO E
CLOSER TO THE MAIN LOW...BUT THUNDER CHCS WL BE DCRSG AFTR SUNSET AS
INSTABILITY DECREASES. MSTR WILL BE MARGINAL ON FRI AFTN AND EVNG...
BUT WITH COLD MID LVL TEMPS...SHUD SEE SOME SCTD SHRA WITH ISOLD
TRW...MAINLY IN NRN ZONES. NEXT UPR LVL WAVE TO MOV THRU THE REGION
SAT AFTN THRU SUN MRNG. PREV FCST HAD THIS WL COVERED AND ONLY MADE
MINOR TWEAKS TO GRIDS. IN THE EXTENDED...SFC BNDRY TO LAY DOWN NEAR
THE CWA FOR TUE AND WED...SO WL CONT CHC T TUE AFTN AND EVNG...AND
INTRODUCE T FOR WED AFTN AND EVNG AS SFC LOW WL NOT HAVE PUSHED THRU
YET.
.FSD...NONE
MG
Hazardous weather outlook, Jun 5, 10:05 AM CST, 9 hours 16 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 05 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST
MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY
RAINFALL. SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL
CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS
LATE AFTERNOON INTO EARLY EVENING. WHILE MOST STORMS WILL NOT BE
SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO
THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI
VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER
SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND
SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING
IN
AREAS NEAR THE MISSOURI RIVER.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 5, 3:37 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 N BONESTEEL SD 1 INCH HAIL
06/05/03 GREGORY WIND GUSTS TO 60 MPH
ACCOMPANIED THE LARGE
HAIL. REPORTED BY
PUBLIC.Local storm report, Jun 5, 3:58 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 7 N FAIRFAX SD 1.25 INCH HAIL
06/05/03 GREGORY HAIL TURNED GROUND
WHITE. BRIEF WIND GUST
TO OVER 60 MPH KNOCKED
DOWN A TREE. .
REPORTED BY PUBLIC.Local storm report, Jun 5, 4:49 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 4 NE WAGNER SD 1.75 INCH HAIL
06/05/03 CHARLES MIX WIND GUST TO 60 MPH
BEFORE THE LARGE HAIL.
. REPORTED BY PUBLIC.Local storm report, Jun 5, 5:13 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3 N TYNDALL SD 1 INCH HAIL
06/05/03 BON HOMME REPORTED BY PUBLIC.Local storm report, Jun 5, 5:50 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 7 N LESTERVILLE SD .75 INCH HAIL
06/05/03 YANKTON REPORTED BY PUBLIC.Local storm report, Jun 5, 6:20 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MADISON SD 1 INCH HAIL
06/05/03 LAKE REPORTED BY PUBLIC.
0126 PM 7 N MADISON SD 1 INCH HAIL
06/05/03 LAKE HAIL COVERING GROUND.
. REPORTED BY EMERGENCY
MANAGEMENT.
0235 PM 3 SW COLMAN SD .75 INCH HAIL
06/05/03 MOODY REPORTED BY STORM
SPOTTER.
0340 PM 10 S DALLAS SD 1 INCH HAIL
06/05/03 GREGORY HAIL COVERED THE GOUND.
REPORTED BY PUBLIC.
0430 PM 2 N BONESTEEL SD 1 INCH HAIL
06/05/03 GREGORY WIND GUSTS TO 60 MPH
ACCOMPANIED THE LARGE
HAIL. REPORTED BY
PUBLIC.
0445 PM 7 N FAIRFAX SD 1.25 INCH HAIL
06/05/03 GREGORY HAIL TURNED GROUND
WHITE. BRIEF WIND GUST
TO OVER 60 MPH KNOCKED
DOWN A TREE. .
REPORTED BY PUBLIC.
0455 PM 5 W LAKE ANDES SD .88 INCH HAIL
06/05/03 CHARLES MIX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM LAKE ANDES SD .75 INCH HAIL
06/05/03 CHARLES MIX DIME HAIL FOR 10
MINUTES COVERING THE
GROUND. REPORTED BY
STORM SPOTTER.
0525 PM 5 W WAGNER SD 1 INCH HAIL
06/05/03 CHARLES MIX COVERED THE GROUND.
REPORTED BY PUBLIC.
0530 PM WAGNER SD .88 INCH HAIL
06/05/03 CHARLES MIX COVERED GROUND.
REPORTED BY STORM
SPOTTER.
0540 PM 4 NE WAGNER SD 1.75 INCH HAIL
06/05/03 CHARLES MIX WIND GUST TO 60 MPH
BEFORE THE LARGE HAIL.
. REPORTED BY PUBLIC.
0610 PM 3 N TYNDALL SD 1 INCH HAIL
06/05/03 BON HOMME REPORTED BY PUBLIC.
0642 PM 7 N LESTERVILLE SD .75 INCH HAIL
06/05/03 YANKTON REPORTED BY PUBLIC.Hail, Lincoln
- When
- June 5, 7:21 PM CST
- Where
- Lincoln County, Worthing
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.333, -96.767
Large hail covered the ground. The hail caused damage to corn and soybean crops, but the amount of crop damage was not known.
Thunderstorm Wind, Lincoln
- When
- June 5, 7:21 PM CST
- Where
- Lincoln County, Worthing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.333, -96.767
Hail, Lincoln
- When
- June 5, 7:22 PM CST
- Where
- Lincoln County, 1 mi NE of Worthing
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.350, -96.750
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, June 5, 2003$1.4 million · F0 · 22 events
- Flash Flood and Hail in Texas, June 5, 2003$1.3 million · 70 kt wind · 17 events
- Tornado and Flash Flooding in Texas, June 5 to 6, 2003$110,000 · F0 · 11 events
- Hail and Damaging Winds in Oklahoma, June 5, 2003$36,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Texas, June 5, 2003$16,000 · 1 in hail · 23 events
- Damaging Winds in New Mexico, June 5, 2003$25,000 · 60 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 5, 20035 events
- Hail and Damaging Winds in New Mexico, June 5, 2003$8,000 · 65 kt wind · 5 events
- Hail and Damaging Wind in Minnesota, June 5, 200360 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, June 5, 2003$10,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, June 5, 200351 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 5, 200353 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367619, 5367620, 5367621.